Back to Ask the Diabetes Team Ask the Diabetes Team

From Hawthorn Woods, Illinois, USA:

My 16-year-old son has had diabetes for 12 years. He had been using a pump for about five plus years, but, in March 2007, wanted to go back to shots instead of wearing a pump. Being that he is 16 and understanding his need for mental break from wearing this all the time, we agreed as long as his blood sugar remained in control. Sometime during this summer, his blood sugars started creeping up and we adjusted insulin per his doctor. Since mid-August, they have been getting more out of control, even with constant adjusting. The last six weeks have been HORRIBLE.

Again, the doctor adjusted insulin, changed our son from Lantus to Levemir, but it has not helped and his blood sugars are still crazy. We had blood work done and he wore three day monitor to get a better idea of what was going on. The tests came back with an elevated insulin antibody count--7 and he had lots of insulin in his body (unsure what that means). The doctor said the insulin was not working due to antibodies and we should switch back to a pump. We are doing that and are fine with that. I understand that the pump will administer smaller amounts of insulin and that should help with control.

However, what does the antibody reading of 7 mean? Does it increase over time? Is that count something to be alarmed about? Is the whole issue something to be alarmed about? Where can I go to get a better understanding of this situation? Will he need to always remain on a pump or can he eventually go back to shots if he wishes to do so later?


Sometimes there are antibodies that develop during treatment since the insulin isn't given exactly like it would be if he didn't have diabetes. Sometimes the antibodies seem to affect control. Maybe that is the case with your son. They do seem to wax and wane. Likely, they will change and may not be clinically important.

I would also ask about the possibility of missed injections. It is really easy to miss a few and throw the control way off. Just a thought.


Original posting 16 Oct 2007
Posted to Other and Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.